A new study finds that teenage girls who take oral contraceptives report 21 percent more depressive symptoms, including sleep disturbance, emotional outbursts, and eating issues.
The study was published on JAMA Psychiatry on Wednesday.
What are the details?
Researchers at Brigham and Women's Hospital in Boston, determined that 16-year-old girls on birth control pills reported having more depressive symptoms than females of the same age group who are not taking the pills.
Dr. Anouk de Wit, the study's author, said that "immediate depressive risks" are prevalent when teens first begin taking the oral contraception pill.
Co-author Dr. Hadine Joffe added, "Ours is the first study of this scale to dive deep into the more subtle mood symptoms that occur much more commonly than a depression episode, but impact the quality of life and are worrying to girls, women, and their families."
Joffe pointed out that the correlation between the oral contraceptive and symptoms of depression was small, however, and did not "constitute clinical or major depression" as "symptoms were mild enough."
"These concerns must be weighed against the bigger risk of lack of contraception leading to unintended pregnancies in teenagers and pregnancy complications including a potential postpartum depression," Joffe added.
De Wit added, "Because of the study design, we can't say that the pills cause mood changes, but we do have evidence suggesting that sometimes the mood changes preceded the use of the pill, and sometimes the pill was started before the mood changes occurred."
The study included self-reported data from more than 1,000 Dutch women between the ages of 16 and 25 over a period of 11 years. Researchers analyzed the data for more than two years before releasing their findings.
A portion of the study pointed out, "Although oral contraceptive use showed no association with depressive symptoms when all age groups were combined, 16-year-old girls reported higher depressive symptom scores when using oral contraceptives."
"Monitoring depressive symptoms in adolescents who are using oral contraceptives is important, as the use of oral contraceptives may affect their quality of life and put them at risk for nonadherence," the study concluded.